Medication-induced weight gain - Specialist Nutrition Rehab

Blog

24 Feb 2021

Medication-induced weight gain

 

Many clients gain significant amounts of weight after a catastrophic injury, particularly a brain injury or spinal cord injury. 1,

There are many reasons for this, including reduced levels of physical activity and/or changes to body composition which result in a reduced metabolic rate.  Both of these situations cause a person to burn fewer calories, so unless someone is consciously reducing their food/calorie intake in order to compensate for this, then weight gain tends to occur.  This problem is further compounded when common medications increase appetite, increase food cravings and/or reduce metabolic rate even more.

 

Here are the top medications likely to contribute to weight gain:

 

1. Antipsychotic medication (3, 4)

High risk of weight gain – clozapine, olanzapine, lithium

Medium risk of weight gain – quetiapine, risperidone

Low risk of weight gain – aripiprazole

Antipsychotics increase food cravings and stimulate the appetite (by blocking certain neurotransmitters in the brain).  This is why ~70% of clients will gain weight on these medications.  The fastest weight gain tends to occur in the first six months.  These medications can also increase glucose levels and lipids in the blood, so regular blood tests are required to monitor this.

 

2.  Antidepressants (4, 5)

High risk of weight gain – citalopram, amitriptyline

Medium risk of weight gain – mirtazapine, paroxetine, duloxetine

Low risk of weight gain – fluoxetine

Mixed reports on their impact on weight – escitalopram, venlafaxine, sertraline

The cause of weight gain due to antidepressants is poorly understood, but it’s thought to be related to how these medications impact the neurotransmitters and receptors in the brain which then increase appetite.

 

3.  Corticosteroids (4, 6)

High risk of weight gain – cortisone, prednisolone, prednisone

Medium/low risk of weight gain – none

Up to 70% of clients report substantial weight gain on glucocorticoids, and this weight gain tends to be mostly around the abdominal region.  These medications stimulate an increased food intake, create a preference for high fat/high calorie foods and reduce metabolic rate.  They also have a negative impact on glucose and lipid metabolism.  Weight gain tends to occur more in clients who are on these medications for over three months and/or those on doses over 5mg of prednisone (or equivalent).  Inhaled and single steroid injections have no effect on body weight.

 

4.  Anticonvulsant/pain management medication (4, 6)

High risk of weight gain – valproic acid/valproate

Medium risk of weight gain – gabapentin, pregabalin

Low risk of weight gain/likely to cause weight loss –  lamotrigine, levetiracetam, phenytoin

Mixed reports on the impact on weight – carbamazepine

These medications affect appetite regulation in the brain.  Valproates also have a negative impact on glucose and lipid metabolism.

 

5.  Diabetes medication/antihyperglycemics (4, 6)

High risk of weight gain – gliclazide, pioglitazone, rosiglitazone, insulin (especially rapid acting)

Medium risk of weight gain – Repaglinide

Low risk of weight gain/likely to cause weight loss – metformin, SGLT2 inhibitors, acarbose, exenatide, liraglutide, sitagliptin

The weight gain from these medications is linked to:  higher insulin levels, appetite stimulation due to fluctuations in blood sugar levels, eating to prevent or treat low blood sugar levels and improvements in glycosuria (which results in the body losing fewer calories).  A dietitian and diabetes nurse can help clients minimise this, by optimising blood sugar control, preventing episodes of hypoglycaemia and better matching the insulin dose to carbohydrate intake.

 

6.  Antihypertensives (4, 6)

High risk of weight gain – Atenolol

Medium risk of weight gain – Propranolol

Low risk of weight gain/likely to cause weight loss – furosemide, amlodipine, ramipril, hydrochlorothiazide, lisinopril, losartan

Weight gain from these medications tend to be linked to a reduced metabolic rate and medication-induced fatigue.

 

What can be done?  Top 5 tips:

Carrying excess weight after a catastrophic injury puts individuals at a higher risk of type 2 diabetes, cardiovascular disease, sleep apnoea, osteoarthritis and pain (both inflammatory and neuropathic), not to mention the negative effect it can have on someone’s self-esteem and ability to mobilise.

While medications may increase the risk of weight gain, steps can be taken to prevent this from happening and/or minimise the impact.  Here’s what can be done:

1. Encourage clients to monitor their weight, ideally before medication is started and then at least monthly after that.  The goal is to catch any problems early on.

2. Encourage clients to make healthier and lower calorie food choices as much as possible.

3. Encourage clients to be as physically active as possible.

4. Liaise with the GP, psychiatrist or consultant about whether there are other medications in the same category that could be used instead, preferably ones with less impact on weight.

5. Refer to a dietitian if concerns are identified, particularly if weight gain exceeds 10% within 3-6 months.

To refer a client for a comprehensive assessment, recommendations and support around weight management issues (caused by medication or any other reason), contact Sheri Taylor, Dietitian with Specialist Nutrition Rehab at 07787603863 or info@specialistnutritionrehab.co.uk.

Newsletter Sign Up

/ /

Contact

/ /

address

Specialist Nutrition Rehab
Birmingham
West Midlands
B24 0PL

phone

07787 603 863

0121 384 7087

Follow me

Send us a message

/ /

Send any questions or comments using the form below and I’ll get back to you as soon as possible.